Jump to content

I think I have a Benzo dependency.


Recommended Posts

[Be...]

Hello, I’ve been on benzos for about 24 years. Never was told it could be problematic over the long term. They just kept prescribing it and I just kept taking it. The reasons why I was put on them has come back, with worsening as well as new symptoms such as insomnia, intrusive thoughts, aggression, memory problems, poor concentration, anxiety, depression, poor coordination, tremors, restlessness, etc. I guess I woke up and found it had to do with the Benzos. At first it was Xanax 0.5mg 3x daily, then it was changed to Clonazepam 0.5 mg 3x daily. I’m new to this and am scared. I Will talk to my psychiatrist about this on my next appointment. Meanwhile, any advice to someone who just realized this would be appreciated. 

Edited by [Be...]
Link to comment
Share on other sites

[je...]

Hi @[Be...]

Welcome to BenzoBuddies!

I am so sorry to hear you're experiencing these symptoms. It was probably a big shock when you discovered it was related to benzo's and I can understand you are scared. First up I just want to clarify a common misperception. There is a difference between being addicted and being dependend on benzo's. If someone uses benzo's as prescribed for a certain period of time, their body undergoes neuro adaptive changes, causing them to become physically dependent on the drug to function normally. This is different to addiction. Here is an article that explains it a bit more if you're interested.

It sounds like you might be experiencing tolerance. This means the drug is not effective at its current dose anymore and in order for it to work, you need more of it to treat the symptoms. However, if you increase the dose, you will likely become tolerant to the higher dose as well. Are you interested in tapering off the Clonazepam?

We are here to support you as we all know and understand what you are going through. You are not alone. 

  • Like 1
Link to comment
Share on other sites

[Be...]

Thank you for the clarification. I have always taken my prescription as prescribed. Never more. I don’t have any compulsion to take the Clonazepam. It’s just not working as well as it used to plus the new symptoms. My psychiatrist is now giving me more medications for the new symptoms. I read this is called Polypharmacy. 

Link to comment
Share on other sites

[Be...]

I do want to taper off this medication which does scare me because I take the medication to control my anxiety.  I also read it can get worse when tapering. 

Link to comment
Share on other sites

I was given Xanax at one point and quit.

Later I was given Clonazepam. I could tell the difference.

I could see you getting some symptoms from the change.

If you don't like the symptoms from changing, You're probably not going to like tapering either.

You have to have a reason and determination to discontinue.

Edited by [...]
  • Like 1
Link to comment
Share on other sites

[je...]
11 minutes ago, [[B...] said:

Thank you for the clarification. I have always taken my prescription as prescribed. Never more. I don’t have any compulsion to take the Clonazepam. It’s just not working as well as it used to plus the new symptoms. My psychiatrist is now giving me more medications for the new symptoms. I read this is called Polypharmacy. 

Can you please tell us all the medication you are currently on and when you started it?

Link to comment
Share on other sites

[Be...]
Posted (edited)

Evn, I do have a reason to taper off. I don’t want my condition to worsen. As for the determination I will soon find out 😞. All I know is that I have realized that I do have to quit. 
 

jelly baby, here is a list of my medications: Fluoxetine, Aripiprazole, Prazosin, Benztropine Mesylate, Clonazepam, Enalapril, Trazadone, Rosuvastatin, Metformin, Pantoprazole, Naproxen, Famotidine  

 

 

Edited by [Be...]
  • Sad 2
Link to comment
Share on other sites

[Be...]
Posted (edited)

I started the Xanax in 2000 and was changed over to Clonazapam in 2021. 

Edited by [Be...]
Link to comment
Share on other sites

[je...]
11 minutes ago, [[B...] said:

jelly baby, here is a list of my medications: Fluoxetine, Aripiprazole, Prazosin, Benztropine Mesylate, Clonazepam, Enalapril, Trazadone, Rosuvastatin, Metformin, Pantoprazole, Naproxen, Famottidine  

Thanks. This is quite a list. Can you please provide doses and approximate dates of when you started them and/or reduced any doses? The reason I’m asking is because it may also contribute to your symptoms. 

Link to comment
Share on other sites

[wi...]
56 minutes ago, [[B...] said:

It’s just not working as well as it used to plus the new symptoms. My psychiatrist is now giving me more medications for the new symptoms. I read this is called Polypharmacy. 

Same happened to me. My heart goes out to you. 😪

Link to comment
Share on other sites

[Li...]

Welcome to BenzoBuddies, @[Be...]

I’m just popping in to encourage you to read the article @[je...]referenced and use appropriate terminology when you speak with your psychiatrist (or any other healthcare professional for that matter).   You are physically dependent on benzodiazepines, not addicted to or ‘hooked on’ them.  

 

Physical dependence is a normal physiological adaptation to chronic dosing of certain medications.  For example, physical dependence is also observed with antidepressants and beta-blockers. 

Words matter. Being labeled or misdiagnosed as having a substance use disorder (addiction) can trigger a cascade of negative consequences, including discontinuation of needed medication, undue scrutiny (e.g. urine drug screening) and inappropriate treatment (e.g. a stint at a rehab/detox center).

 

  • Wow 1
Link to comment
Share on other sites

[Be...]
Posted (edited)

Libertas, I read the link and I stand corrected. To bad I can’t change the heading. 

Edited by [Be...]
  • Like 1
Link to comment
Share on other sites

[Co...]
8 hours ago, [[B...] said:

Libertas, I read the link and I stand corrected. To bad I can’t change the heading. 

Click the meatball menu (...) at the top-right of your opening post, select 'Edit', edit the title at the top, and be sure to click 'Edit Topic' at the foot of the page when you are done.

Link to comment
Share on other sites

[Be...]

When tapering, can anxiety be controlled or do you just plainly suffer? I suffer from PTSD, Anxiety and Depression. 

Link to comment
Share on other sites

[Be...]

I saw the psychiatrist today and she lowered my dose by 66%!  She doesn’t believe in long taper. 

Link to comment
Share on other sites

[Ka...]
31 minutes ago, [[B...] said:

I saw the psychiatrist today and she lowered my dose by 66%!  She doesn’t believe in long taper. 

Sorry @[Be...]  do you have sufficient meds to go at a slower rate?  
That sounds equivalent to dropping x2 doses. So if you take x3 doses per day 66% would be x1 dose per day. Is that her plan? 
 

  • Sad 1
Link to comment
Share on other sites

[Ka...]

right @[Be...] in your situation I would be inclined to go much slower.
 

In UK, generally it’s our doctor who prescribes medication on psychiatrist instructions. I’ve had a doctor that disagreed with psychiatrist advice so I was able to ask for a different approach. I hope you can discuss & find a way to follow a safe reduction. 66% seems too large to tolerate. 

  • Like 1
Link to comment
Share on other sites

[Fi...]
1 hour ago, [[B...] said:

I saw the psychiatrist today and she lowered my dose by 66%!  She doesn’t believe in long taper. 

Okay...I    really think that you might want to do some reading about lowering that much at one time.  I    do not want to see you become unstable at all, I    do not want to scare you either.  I    just wish I    knew back in 2019 what I    know now.  I    am sorry you are suffering, I    am suffering too.  I    ended up very sick from PAWS, and had to reinstate Valium.  It actually helped the symptoms, but now I    am tapering the Valium to get to a point where I    can get through the day without sleeping.  I    am just so tired---

I    wish you well in your journey.  Please take care of yourself and maybe look into reading about Dr. Jen the benzo coach.  She is very calming and explains things in a way that is not scary or alarming I    my opinion.  

Love,

Fierce 

 

Link to comment
Share on other sites

[Be...]
Posted (edited)

I think she was gaslighting me. I protested but she wouldn’t budge. I asked my psychiatrist if I could taper she said yes, Absolutely. She is going at it very aggressively though. How should I use the extra clonazapam?

Edited by [Be...]
  • Wow 1
Link to comment
Share on other sites

[Li...]
2 hours ago, [[B...] said:

I saw the psychiatrist today and she lowered my dose by 66%!  She doesn’t believe in long taper. 

Ouch. That is way too large of a reduction given your long term use and other risk factors, @[Be...].  It also is not in alignment with the VA’s clinician’s guide we discussed on your other thread (see below).

Is your psychiatrist aware of the guide?  I have no knowledge of how the VA system works but I would assume that medical personnel are expected to follow guidelines.  If they don’t, is there an appeal process?  Or, can you request a different psychiatrist who will follow the guidelines?

 

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...